A cause of headache pain you probably didn’t know
Headache pain is a very common problem that affects us. Stress, undiagnosed jaw disorders, and genetic susceptibility are the main causes of headaches disorders.
Headache pain is a problem that affects everybody at different levels. According to the WHO, it has been estimated that headache disorders affect about 50% of the world’s adult population. Experts have considered that undiagnosed jaw disorders, genetic susceptibility, and stress are the most common causes of headache pain. However, recent researchers found that a considerable number of headaches are being caused by the medications taken to relieve them. Scientists discovered that 25% of headaches and 50% of chronic migraines are a side effect of the overuse of pain medications. Prescription and non-prescription drugs are responsible for these common headaches.
We must be careful with overmedication
People start to take too many pills to alleviate a simple headache or a migraine, which lead to a cycle of headaches and overmedication. For this reason, The International Headache Society published new guidelines to help doctors to recognize and treat headaches from overmedication. One of the symptoms of this problem is headaches that repeat 15 or more days per month. It is considered a case of overmedication when the patient takes pain pills for 15 or more days per month.
But how can you know that pain medication is increasing your headaches? The best way to know it is by stop taking them. Overmedication leads to the problem of dependence, so the bad news is that if you became a medication-dependent person, it will take more than two months to get better from this problem.
A migraine tends to present rebound episodes. For this reason, some drugs have been approved to prevent and control it. The most recent drug called topiramate (Topamax) may reduce the frequency of migraine attacks up to 14 months. Moreover, recent studies state that Botox injected in the scalp could prevent or reduce the frequency of migraines and tension headaches. Anyways, the overuse of any pain pills can cause rebound problems.
-Isabel Rangel Baron